Maine, 2013Ice Storm in Maine, December 23, 2013
December 23, 2013 · NWS CAR · 5 events in 5 counties and zones
The second portion of a major ice storm event across Downeast Maine occurred from the overnight hours of the 22nd through the 23rd. Low pressure tracking across the Gulf of Maine along a nearly stationary front brought additional freezing rain of varying intensities to Downeast Maine from the overnight hours of the 22nd into the evening of the 23rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second portion of a major ice storm event across Downeast Maine occurred from the overnight hours of the 22nd through the 23rd. Low pressure tracking across the Gulf of Maine along a nearly stationary front brought additional freezing rain of varying intensities to Downeast Maine from the overnight hours of the 22nd into the evening of the 23rd. Warnings for this portion of the event verified around noon on the 23rd. Additional ice accumulation during this portion of the event generally ranged from .25 to .50 inch. This was in addition to the .10 to .50 inch of ice which had occurred less than 24 hours earlier. Total ice accumulations across Downeast areas from both portions of the event generally ranged from .50 to .75 inch...with localized totals around 1.00 inch. The greatest ice accumulations generally occurred across Hancock county along with central and coastal portions of Washington county.|The impacts of the ice and extent of power outages increased significantly from the overnight hours of the 22nd into the morning of the 23rd. During this time the ice began to bring down trees on power lines along with the snapped branches and weighted branches making contact with the lines. The weight of the ice on power lines also began to snap utility poles during this time. Fallen trees...snapped branches and ice accumulation made some roads nearly impassable which slowed the rate of power recovery. Cold temperatures in the wake of the event also slowed recovery efforts. At the maximum extent...early on the 23rd...40000 to 50000 customers were estimated to be without power. The most severely impacted area was Hancock county where some customers were without power for nearly a week. The Governor declared a State of Emergency which included Downeast areas. Emergency shelters were opened across the region to accomodate those without power. Power crews from across the northeast were brought in to help with the power restoration. Impacts from this event rivaled those of the historic ice storm of 1998 in some areas. This was the most extensive damage to the power grid in some areas since the ice storm of 1998.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 23, 12:40 AM EST, 20 minutes earlier.
Area forecast discussion, Dec 23, 12:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1240 AM EST MON DEC 23 2013
.SYNOPSIS...
WEAK LOW PRESSURE WILL REMAIN OVER THE GULF OF MAINE THROUGH
MONDAY. COLD HIGH PRESSURE WILL THEN MOVE IN TUESDAY AND
WEDNESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
UPDATE 0035 EST: HAVE ADJUSTED TEMPERATURE...NO OTHER CHANGES.
THE HRRR CONTINUES TO HAVE A PRETTY GOOD HANDLE ON THE AREAS THAT
ARE GETTING PRECIPITATION VERSUS THE AREAS THAT ARE GETTING
FREEZING DRIZZLE OR NOTHING AT ALL. THERE IS A VERY STRONG FRONTAL
BOUNDARY THAT EXTENDS ACROSS CENTRAL NY STATE INTO CENTRAL
MASSACHUSETTS WITH TEMPERATURES NEARLY 30 DEGREES WARMER TO THE
SOUTH OF THIS BOUNDARY. THE FRONT WILL REMAIN WELL SOUTH OF OUR
AREA TONIGHT....HOWEVER...TEMPS RIGHT ALONG THE IMMEDIATE COAST
MAY SLOWLY RISE TO AROUND OR JUST ABOVE FREEZING BY MORNING.
PRECIPITATION THAT IS BREAKING OUT DOWN ACROSS VIRGINIA LATE
THIS EVENING WILL STREAM TO THE NORTHEAST OVERNIGHT AND SHOULD
OVERSPREAD MUCH OF DOWNEAST MAINE BY AROUND 12Z MON MORNING. NO
MAJOR CHANGES TO THE ONGOING FORECAST WITH JUST A FEW TWEAKS.
THE CONCERN REMAINS THAT WHEN THE STEADY PRECIPITATION MOVES BACK
ACROSS DOWNEAST AREAS TOMORROW THAT TEMPERATURES RIGHT ALONG THE
COAST WILL BE ABOVE FREEZING AND ICING MAY NOT END UP BEING A
MAJOR CONCERN FOR THE IMMEDIATE COASTAL COMMUNITIES. BANGOR AND
INLAND AREAS STILL LOOK LIKELY TO SEE ANOTHER ROUND OF FREEZING
RAIN TOMORROW. HAVE ADDRESSED THIS IN FREEZING RAIN ADVISORY BY
ADVERTISING THE GREATEST CONCERN FOR ICING BEING INLAND.
PREVIOUS DISCUSSION... HANCOCK AND WASHINGTON COUNTY HAVE GOTTEN
HIT THE HARDEST WITH THE ICE STORM WITH ABOUT ONE HALF INCH ICE
ACCRETION. SNOW ACCUMULATIONS OVER THE NORTH HAVE BEEN 4 TO 10
INCHES. IN BETWEEN, IT HAS BEEN A MIX OF SNOW, SLEET, AND FREEZING
RAIN WITH GENERALLY SLEET AMOUNTING TO THE MAJORITY OF THE
ACCUMULATIONS. SEE OUR PUBLIC INFORMATION STATEMENT FOR MORE
TOTALS.
THROUGH TONIGHT, BOTTOM LINE IS THAT PRECIPITATION WILL BE QUITE
LIGHT, UNTIL ANOTHER ROUND OF PRECIP MOVES IN DOWNEAST ON
MONDAY. A DEFINITE BREAK BETWEEN SYSTEMS, AND HAVE OPTED TO DROP
ALL THE WARNINGS AND REPLACE IT WITH A WINTER WEATHER ADVISORIES
AND FREEZING RAIN ADVISORIES, EFFECTIVE NOW THROUGH LATE MONDAY,
FOR ALL BUT THE EXTREME NORTH.
LIGHT SLEET, FREEZING DRIZZLE, AND SNIZZLE HAS MADE IT AS FAR
NORTH AS ABOUT CARIBOU THIS EVENING BUT WILL RETREAT SOUTH A BIT
TONIGHT. GENERALLY, FROM MARS HILL NORTH LOOK FOR AN INCH OR TWO
OF MOSTLY SNOW TONIGHT, WITH JUST VERY LIGHT INTERMITTENT
PRECIPITATION SOUTH OF MARS HILL FALLING AS FREEZING DRIZZLE OR
SLEET.
ON MONDAY DURING THE DAY, HOWEVER, HEAVIER PRECIP MOVES BACK IN
MAINLY FROM I-95 SOUTH/EAST. FEEL THAT MOST AREAS EXCEPT PERHAPS
THE VERY IMMEDIATE COAST WILL STAY JUST BELOW FREEZING, WITH
FREEZING RAIN BEING THE PREDOMINANT PRECIP TYPE FOR DOWNEAST WITH
UP TO ONE QUARTER INCH ADDITIONAL ICE ACCRETION. INTO CENTRAL
AREAS, THE PRECIP WILL BE LIGHTER AND WE ARE LOOKING FOR A MIX OF
SNOW, SLEET, AND FREEZING RAIN WITH UP TO ONE TENTH INCH ICE.
ADVISORIES TO COVER THIS EVENT RUN THROUGH THE END OF THE DAY
MONDAY. FELT MOST MODEL GUIDANCE WAS TOO WARM FOR SURFACE TEMPS
FOR MONDAY AND UNDERCUT THEM BY SEVERAL DEGREES.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A WEAK COASTAL SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO THE
CANADIAN MARITIMES MONDAY EVENING AND BRING TO AN END A PROLONGED
PERIOD OF MIXED PRECIPITATION FOR DOWNEAST MAINE. WILL SEE LIGHT
SNOW OR SNOW SHOWERS ACROSS NORTHERN MAINE INTO TUESDAY WITH AN
INVERTED TROUGH. NORTHWEST WINDS WILL PICK UP ON TUESDAY BEHIND
THIS SYSTEM AND MAY CAUSE SOME ISSUES FOR LOCATIONS WITH ICE ON
TREES AND STRUCTURES. COLD CANADIAN HIGH PRESSURE BUILDS INTO
MAINE FOR CHRISTMAS DAY WITH TEMPERATURES AROUND 15 DEGREES BELOW
CLIMATOLOGY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE 12Z ECMWF IS FAR MORE ACTIVE FOR NORTHERN NEW ENGLAND THROUGH
NEXT WEEKEND COMPARED THE 12Z GFS. THE ECWMF AMPLIFIES A CLIPPER
SYSTEM THURSDAY NIGHT AND EARLY FRIDAY IN A SIMILAR MANNER TO A
RECENT STORM ON DECEMBER 17-18. THIS MODEL LATER BRINGS ANOTHER
AREA OF SURFACE LOW PRESSURE ON SUNDAY. THE GFS IS NOTICEABLY
WEAKER WITH BOTH SYSTEMS. LOADED A BLEND OF THESE MODELS WITH AN
EMPHASIS ON THURSDAY NIGHT/FRIDAY AND SUNDAY.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MOSTLY VLIFR TO IFR AT THE TERMINALS THROUGH MONDAY.
PRECIPITATION WILL MAINLY BE SNOW OR A MIX OF SNOW AND SLEET NORTH
OF KPQI AND FREEZING DRIZZLE AT KBGR AND KBHB. STEADIER FREEZING
RAIN WILL DEVELOP AT KBGR MONDAY WITH FREEZING RAIN LIKELY
CHANGING TO RAIN AT KBHB.
SHORT TERM: IFR CIGS AND VSBYS WILL BE POSSIBLE DUE TO SNOW AND/OR
MIXED PRECIPITATION MONDAY NIGHT WITH A DEPARTING WEAK SURFACE LOW
PRESSURE SYSTEM. LIFR/IFR CIGS AND VSBYS WILL BE POSSIBLE THURSDAY
NIGHT AND FRIDAY DUE TO SNOW AND FOG.
&&
.MARINE...
NEAR TERM:
SMALL CRAFT CONDITIONS THROUGH ABOUT MIDDAY MONDAY THEN IMPROVING.
SEAS THIS EVENING AS OF 9 PM ARE RUNNING AROUND 8 FEET AT THE
EASTERN MAINE SHELF WITH A NORTH TO NORTHEAST WIND OF 15 TO 20 KNOTS.
SHORT TERM: NO HEADLINES ARE EXPECTED THROUGH THURSDAY. AN SCA OR GALE
WATCH MAY BE NEEDED THURSDAY NIGHT AND FRIDAY WITH AN AMPLIFYING
CLIPPER SYSTEM.
&&
.EQUIPMENT...
SWITCHED THE RADAR TO CLEAR AIR MODE TO BETTER PICK UP THE
LIGHTER PRECIPITATION FALLING ACROSS THE AREA.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR MEZ011-
015>017-029-030-032.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
MEZ003>006-010-031.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR ANZ050>052.
&&
NEAR TERM...MIGNONEHazardous weather outlook, Dec 22, 3:31 PM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EST SUN DEC 22 2013
MEZ001-002-232045-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
331 PM EST SUN DEC 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TONIGHT AND MONDAY.
PERIODS OF MAINLY LIGHT SNOW WILL CONTINUE INTO MONDAY WITH 1 TO 3 INCHES
OF ADDITIONAL ACCUMULATION POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FAST MOVING WINTER STORM MAY INTENSIFY IN THE GULF OF MAINE
THURSDAY NIGHT AND FRIDAY. PLEASE MONITOR THIS STORM FOR POSSIBLE
SIGNIFICANT SNOWFALL ACCUMULATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003>006-010-031-232045-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
331 PM EST SUN DEC 22 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TONIGHT AND MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FAST MOVING WINTER STORM MAY INTENSIFY IN THE GULF OF MAINE
THURSDAY NIGHT AND FRIDAY. PLEASE MONITOR THIS STORM FOR POSSIBLE
SIGNIFICANT SNOWFALL ACCUMULATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-029-030-032-232045-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
331 PM EST SUN DEC 22 2013
...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TONIGHT AND MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FAST MOVING WINTER STORM MAY INTENSIFY IN THE GULF OF MAINE
THURSDAY NIGHT AND FRIDAY. PLEASE MONITOR THIS STORM FOR POSSIBLE
SIGNIFICANT SNOWFALL ACCUMULATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-232045-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
331 PM EST SUN DEC 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT AND MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Ice Storm, Southern Penobscot
- When
- December 23, 1:00 AM EST to 10:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from a quarter to a half inch. This was in addition to the tenth to quarter of an inch of ice which had occurred less than 24 hours earlier.
Ice Storm, Interior Hancock
- When
- December 23, 1:00 AM EST to 10:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from a quarter to a half inch. This was in addition to the tenth to quarter of an inch of ice which had occurred less than 24 hours earlier.
Ice Storm, Central Washington
- When
- December 23, 1:00 AM EST to 10:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from a quarter to a half inch. This was in addition to the quarter to half inch of ice which had occurred less than 24 hours earlier.
Ice Storm, Coastal Hancock
- When
- December 23, 1:00 AM EST to 10:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from a quarter to a half inch. This was in addition to the quarter to half inch of ice which had occurred less than 24 hours earlier.
Ice Storm, Coastal Washington
- When
- December 23, 1:00 AM EST to 10:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from a quarter to a half inch. This was in addition to the quarter to half inch of ice which had occurred less than 24 hours earlier.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Montana, December 23 to 27, 201366 kt wind · 24 events
- High Wind in Wyoming, December 23 to 24, 201367 kt wind · 21 events
- Freezing Fog in Texas, December 23 to 24, 201319 events
- Cold in Nebraska, December 23, 201310 events
- Winter Weather in Wyoming, December 23 to 24, 201310 events
- Extreme Cold in Minnesota, December 23, 20138 events
- Extreme Cold in South Dakota, December 23, 20137 events
- Extreme Cold in Iowa, December 23, 20135 events
- High Wind in California, December 23 to 25, 201363 kt wind · 4 events
- Winter Weather in Arkansas, December 23, 20134 events
- Heavy Snow and Winter Weather in Michigan, December 23 to 24, 20133 events
- Extreme Cold in Minnesota, December 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489151, 489152, 489153, 489155, 489157.